Document Type


Publication Date


Publication Title

Contemporary Mathematics


In this paper we examine the use of topological methods for multivariate statistics. Using persistent homology from computational algebraic topology, a random sample is used to construct estimators of persistent homology. This estimation procedure can then be evaluated using the bottleneck distance between the estimated persistent homology and the true persistent homology. The connection to statistics comes from the fact that when viewed as a nonparametric regression problem, the bottleneck distance is bounded by the sup-norm loss. Consequently, a sharp asymptotic minimax bound is determined under the sup–norm risk over H¨older classes of functions for the nonparametric regression problem on manifolds. This provides good convergence properties for the persistent homology estimator in terms of the expected bottleneck distance.

Original Citation

Bubenik, P., Carlsson, G., Kim, P. T., & Luo, Z.-M. (January 01, 2010). Statistical Topology via Morse Theory Persistence and Nonparametric Estimation. Contemporary Mathematics, 516, 75-92. arXiv:0908.3668v2